Oklahoma, 2002

Tornadoes and Flash Flood in Oklahoma, April 11, 2002

April 11, 2002 · NWS OUN · 10 events in 4 counties and zones

6 hail, 3 tornado, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 11, 12:37 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Apr 11, 12:37 PM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
137 PM CDT THU APR 11 2002

THE MAIN PLAYER IN THE SHORT TERM IS THE UPPER LEVEL SPEED MAX
CURRENTLY DIGGING ESEWD ACROSS UT/CO. THIS WAVE WILL PHASE WITH
WEAKENING S/W TROF SURRENTLY MOVING INTO THE TX PANHANDLE LATE THIS
AFTERNOON AND OVERNITE TO REINFORCE TROF POSITION. COLD FRONT IS
ONLY SLOWLY INCHING ITS WAY SEWD ATTM..WITH DRYLINE SHARPENING UP
FROM NEAR SHAMROCK TO W OF CHILDRESS.  ALTHOUGH MOISTURE IS A
LIMITING FACTOR THIS TIME AROUND..COMBINATION OF CONVERGENCE IN THE
FRONTAL ZONE..FALLING HGHTS AND SUFFICIENT LOW LEVEL MOISTURE SHUD
RESULT IN ISOLATED TO SCATTERED STORMS LATER THIS AFTERNOON AND
TONITE.  IT MAY BE SOMEWHAT OF A LATER SHOW..AS STRONG CAPPING MAY
TAKE A WHILE TO OVERCOME.  THERE SEEMS TO BE A FAIRLY HIGH
PROBABILITY OF COLD POOL FORMATION..AND A QUASI LINEAR MCS MAY BE
THE RESULT BY LATE EVENING. THE OUTFLOW FROM SAID MCS WILL LIKELY
BECOME THE EFFECTIVE FRONT.

THE FORECAST FOR THE REMAINDER OF THE 7 DAY PERIOD BECOMES
INCREASINGLY DIFFICULT DUE TO CUMULATIVE EFFECTS OF ADDITIONAL
CONVECTION/BOUNDARIES AND THEIR INFLUENCE ON BEST LOCATIONS AND
TIMING FOR ADDITIONAL STORMS.  THE CURRENT FORECAST HAS LOW POPS FOR
MUCH OF THE NEXT WEEK TO ACCOUNT FOR THIS..AND AM HAVING A HARD TIME
TRYING TO FINE TUNE ANYTHING WITH NEW MODEL GUIDANCE INPUT. THERE
STILL APPEARS TO BE AT LEAST LOW CHANCES FOR PRECIP MUCH OF THE NEXT
7 DAYS..BUT IT WILL CERTAINLY NOT RAIN ALL THE TIME.  CURRENTLY..THE
BEST CHANCES FOR RAIN APPEARS TO BE FRIDAY MORNING..THEN AGAIN LATE
FRIDAY NITE INTO MUCH OF SATURDAY.  RIDGING AND WARMER TEMPS ALOFT
TRY TO BUILD INTO THE SRN PLAINS LATE IN THE WEEKEND AND EARLY NEXT
WEEK..WHICH MAY CAP THINGS OFF FOR A COUPLE DAYS BEFORE ANOTHER
FRONT INCREASES THE CHANCES FOR RAIN AGAIN BY TUESDAY.
 MILLER

PRELIM NUMBERS..
OKC   55  72  53  65 /  40  30  30  40
HBR   54  71  54  67 /  50  30  30  40
SPS   58  77  59  74 /  30  30  30  30
GAG   47  69  48  65 /  30  30  40  40
PNC   52  72  51  63 /  50  30  40  40
DUA   59  75  58  72 /  30  30  30  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 11, 11:15 AM CST, 6 hours before
OKZ004>048-050>052-TXZ083>090-112100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1215 PM CDT THU APR 11 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES ALL OF CENTRAL... WESTERN AND SOUTHERN
OKLAHOMA... AND THE WESTERN PART OF NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS MID TO LATE
AFTERNOON OVER NORTHWEST AND WESTERN OKLAHOMA...AND THIS EVENING AND
OVERNIGHT ACROSS THE REMAINDER OF THE SLIGHT RISK AREA. THE RISK OF
SEVERE THUNDERSTORMS ACROSS SOUTHEAST OKLAHOMA IS AFTER MIDNIGHT.

IMPACTS...
HAIL UP TO 2.00 INCHES.
DAMAGING WIND GUSTS TO 70 MPH.
OUTDOOR PERSONAL PROPERTY AND VEGETATION MAY BE DAMAGED BY BOTH
LARGE HAIL AND THUNDERSTORM WIND GUSTS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
PORTIONS OF WESTERN AND NORTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS...SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND
EVENING.

STORM SPOTTER GROUPS ACROSS PORTIONS OF CENTRAL AND SOUTHEAST
OKLAHOMA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS TONIGHT.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO INITIATE IN TWO MAIN AREAS
LATE THIS AFTERNOON AND EVENING. THE FIRST AREA IS ALONG A COLD
FRONT THAT WILL MOVE INTO NORTHWEST OKLAHOMA THIS AFTERNOON. CURRENT
INDICATION ARE THAT THE FRONT WILL MOVE TO NEAR A CHEROKEE...TO
WOODWARD...TO CHEYENNE LINE BEFORE SLOWING DOWN AND PERHAPS
STALLING. THE ATMOSPHERE IS EXPECTED TO DESTABILIZE ENOUGH BY MID TO
LATE AFTERNOON TO ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE
FRONT. MODERATELY STRONG WINDS ALOFT WILL ALLOW A FEW OF THESE
THUNDERSTORMS TO BECOME SEVERE WITH THE PRIMARY THREATS BEING BOTH
LARGE HAIL AND DAMAGING WIND GUSTS. STORM MOTION WILL BE EAST AT 30
MPH.

THE SECOND AREA OF CONCERN IS ALONG A DRYLINE THAT IS EXPECTED TO
FORM ACROSS THE TEXAS PANHANDLE OR FAR WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS...LATE THIS AFTERNOON. ALTHOUGH WIND SPEEDS ALOFT ARE
EXPECTED TO BE WEAKER THAN AREAS NORTH...SPEEDS ARE EXPECTED TO
SUPPORT SEVERE THUNDERSTORMS IF THEY CAN DEVELOP ALONG THE DRYLINE.
THE GREATEST THREAT FOR SEVERE THUNDERSTORMS IS EXPECTED NEAR
INTERSECTION OF THE DRYLINE AND COLD FRONT...COMMONLY REFERRED TO AS
THE TRIPLE POINT...WHICH IS EXPECTED TO OCCUR NEAR THE TEXAS
PANHANDLE/WESTERN OKLAHOMA BORDER.

OVER PORTIONS OF CENTRAL AND SOUTHEAST OKLAHOMA...THE RISK OF SEVERE
THUNDERSTORMS WILL LARGELY DEPEND AND HOW MUCH THUNDERSTORM
DEVELOPMENT OCCURS ALONG THE COLD FRONT AND DRYLINE. ITS POSSIBLE
THAT A SQUALL LINE WILL FORM AND MOVE EASTWARD OVERNIGHT...WITH THE
POTENTIAL FOR DAMAGING THUNDERSTORM WIND GUSTS AND ISOLATED LARGE
HAIL.

THREAT TABLE...
VALID THROUGH 700 AM CDT FRI APR 12.
PROBABILITY OF THUNDERSTORMS...65 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OUTLOOK FOR FRIDAY AND SATURDAY...
A RISK OF SEVERE THUNDERSTORMS REMAINS IN THE FORECAST FOR FRIDAY
AND SATURDAY AS WELL...WITH THE PROBABILITY LARGELY DEPENDANT ON THE
POSITION OF THE COLD FRONT.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.
JAMES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 3 tornado, 1 flash flood. Local standard time, as filed.

Hail, Kay

When
April 11, 5:15 PM CST
Where
Kay County, Peckham
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
36.883, -97.167

Hail, Kay

When
April 11, 5:40 PM CST
Where
Kay County, 5 mi E of Blackwell
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
36.800, -97.200

Hail, Kay

When
April 11, 5:48 PM CST
Where
Kay County, 3 mi N of Newkirk
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
36.933, -97.050

Hail, Kay

When
April 11, 5:53 PM CST
Where
Kay County, 1 mi S of Kildare
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.817, -97.050

Hail was reported near Highway 77.

Hail, Kay

When
April 11, 6:00 PM CST
Where
Kay County, Kildare
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
36.817, -97.050

Hail, Kay

When
April 11, 6:03 PM CST
Where
Kay County, Kildare
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
36.817, -97.050

Tornado, Grant

When
April 11, 9:52 PM CST
Where
Grant County, 8 mi SE of Lamont
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
36.617, -97.450

This tornado developed on the county line and was seen by several storm chasers. No damage was observed or reported in Grant County.

Tornado, Garfield

When
April 11, 9:52 PM CST to 9:55 PM CST
Where
Garfield County, 10 mi ENE of Hunter
Rating
F0
Path length
1 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
36.617, -97.483

This tornado moved through northeast Garfield County for one mile before moving into Noble County. No damage was observed or reported in Garfield County.

Tornado, Noble

When
April 11, 9:55 PM CST to 9:59 PM CST
Where
Noble County, 3 mi N of Billings
Rating
F0
Path length
1 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
36.583, -97.433

After exiting Garfield County, this tornado moved approximately one mile before dissipating. No damage was observed or reported in Noble County.

Flash Flood, Grant

When
April 11, 10:30 PM CST
Where
Grant County, 5 mi NE of Medford
Reported by
EMERGENCY MANAGER
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Two feet of water was flowing across Highway 81.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyThe tornado archive for Oklahoma, 2002Warnings in Oklahoma, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288395, 5288396, 5288401, 5288397, 5288398, 5288399, 5288402, 5288403, 5288404, 5288400.